North Dakota, 2008

High Wind in North Dakota, August 22, 2008

August 22, 2008 · NWS BIS · 2 events in 2 counties and zones

A strong cold front brought gusty west to northwest winds across west and central North Dakota during the late morning and afternoon hours of Friday, August 22nd. High wind warning criteria sustained winds were met over Adams County and Bowman County early in the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong cold front brought gusty west to northwest winds across west and central North Dakota during the late morning and afternoon hours of Friday, August 22nd. High wind warning criteria sustained winds were met over Adams County and Bowman County early in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 22, 9:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 22, 9:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1055 AM CDT FRI AUG 22 2008

.UPDATE...

TEMPERATURES ARE ALREADY 10F LESS THAN FORECAST OVER SOUTH CENTRAL
NORTH DAKOTA. SO...LOWERED FORECAST HIGHS FOR TODAY. ALSO HAD TO
ADJUST DEWPOINTS TO BETTER REFLECT ONGOING SITUATION. USED 12 UTC
NAM FOR THAT. WINDS APPEAR TO BE ON TRACK.

CONCERNING PRECIPITATION...THE SCATTERED CONVECTION ALONG THE COLD
FRONT HAS PUSHED INTO EASTERN NORTH DAKOTA...LEAVING ONLY ELEVATED
CONVECTION OVER WESTERN AND CENTRAL NORTH DAKOTA. EXPECT THAT
INSTABILITY WILL BE INSUFFICIENT FOR MORE THAN RANDOM THUNDERSTORM
DEVELOPMENT...WITH THE BEST CHANCES ALONG THE NORTHERN BORDER.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A BROAD AREA OF
COMMA HEAD PRECIPITATION ASSOCIATED WITH THE MIDDLE LEVEL LOW OVER
NORTHEASTERN MONTANA. THIS ACTIVITY SHOULD MOVE INTO WESTERN NORTH
DAKOTA THIS AFTERNOON AND PROGRESS INTO THE DEVILS LAKE AREA LATER
THIS EVENING. EXPECT THAT PRECIPITATION COVERAGE WILL DECREASE
WITH TIME AS THE CYCLONIC BRANCH OF THE WARM CONVEYOR BELT WEAKENS
AND BECOMES CUT OFF FROM THE WARM SECTOR.

&&

.PREV DISCUSSION... /ISSUED 431 AM CDT FRI AUG 22 2008/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT
AS THE MODELS HAVE ADVERTISED OVER THE PAST FEW DAYS...THE UPPER
LEVEL TROUGH IS NOW MOVING ACROSS SOUTHERN CANADA AND IS NOW
CENTERED IN SOUTHWESTERN SASKATCHEWAN. THE TROUGH SHOULD MOVE
EAST ACROSS SASKATCHEWAN AND MANITOBA TODAY AND EARLY TONIGHT. THE
ASSOCIATED SURFACE LOW IS NOW IN THE CENTRAL DAKOTAS AND IT WILL
MOVE EAST AHEAD OF THE TROUGH SHIFTING THE POTENTIAL FOR SEVERE
THUNDERSTORMS EAST AS IT DOES. STILL COULD SEE SOME SHOWERS OR
THUNDERSTORMS ALONG THE BORDER NEAR THE CENTER OF THE UPPER LEVEL
TROUGH...SO WILL KEEP A SLIGHT CHANCE OF PRECIP ALONG THE NORTHERN
COUNTIES THROUGH THE AFTERNOON. TEMPERATURES WILL BE COOLER
TODAY...ESPECIALLY ALONG THE CANADIAN BORDER TODAY. IN
ADDITION...STRONG LOW TO MID LEVEL WINDS WILL COMBINE WITH STRONG
SURFACE PRESSURE RISES TO GENERATE STRONG WINDS ACROSS THE
FORECAST AREA. 20 TO 35 MPH WINDS WITH GUSTS TO 45 MPH LIKELY BY
NOON ACROSS THE FORECAST AREA. CONSIDERED A RED FLAG WARNING IN
THE SOUTHWEST WHERE GRASSLANDS ARE VERY DRY BUT IT APPEARS THE RH
SHOULD NOT DROP BELOW 30 PERCENT SO WILL NOT ISSUE AT THIS TIME.

RIDGING ALOFT TONIGHT WILL HOLD THE HIGH PRESSURE SYSTEM OVER THE
AREA THROUGH THE WEEKEND. SHOULD SEE TEMPS DROP INTO THE LOWER 40S
IN THE SOUTHWEST SATURDAY MORNING...BUT AS THE UPPER LEVEL RIDGE
MOVES INTO THE PLAINS A SLOW WARMING TREND CAN BE EXPECTED.

LONG TERM...MONDAY THROUGH THURSDAY NIGHT
THE NEXT UPPER LEVEL TROUGH WILL DRIVE A SURFACE LOW ACROSS THE
PLAINS STARTING TUESDAY SO WILL LOOK FOR A CHANCE OF THUNDERSTORMS
TUESDAY AND WEDNESDAY...ENDING DURING THE DAY ON THURSDAY. AS HAS
HAPPENED OVER THE PAST FEW EVENTS...WILL LOOK FOR WARM
TEMPERATURES MONDAY AND TUESDAY...THEN A COOLING TREND WEDNESDAY
AND THURSDAY AS THE TROUGH MOVES THROUGH THE PLAINS.

AVIATION...SCATTERED THUNDERSTORMS THIS MORNING...FOLLOWED BY
STRONG SURFACE WINDS IN THE LATE MORNING AND AFTERNOON. CONDITIONS
WILL IMPROVE IN THE EARLY EVENING WITH VFR CONDITIONS EXPECTED
TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

TSW/SCHECK
Hazardous weather outlook, Aug 22, 3:14 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
414 AM CDT FRI AUG 22 2008

NDZ005-012-013-021>023-025-230915-
ROLETTE-MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-
414 AM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING...SOME COULD
BE SEVERE WITH LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. IN
ADDITION...THERE IS A WIND ADVISORY IN EFFECT FOR THIS MORNING
THROUGH EARLY EVENING DUE TO STRONG WEST TO NORTHWEST WINDS 20 TO
35 MPH WITH A FEW GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ020-033>037-040>048-050-051-230915-
OLIVER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
414 AM CDT FRI AUG 22 2008 /314 AM MDT FRI AUG 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS
MORNING. IN ADDITION THERE IS A WIND ADVISORY IN EFFECT THIS
MORNING THROUGH EARLY EVENING FOR WEST TO NORTHWEST WINDS 20 TO 35
MPH WITH OCCASIONAL GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>004-009>011-017>019-031-032-230915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
DUNN-MERCER-GOLDEN VALLEY-BILLINGS-
414 AM CDT FRI AUG 22 2008 /314 AM MDT FRI AUG 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS
MORNING...WITH A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. IN
ADDITION THERE IS A WIND ADVISORY IN EFFECT FOR THIS MORNING
THROUGH EARLY EVENING FOR WEST TO NORTHWEST WINDS 20 TO 35 MPH
WITH OCCASIONAL GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 22, 5:46 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 AM CDT FRI AUG 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       HARVEY                  47.77N 99.94W
08/22/2008  M5.10 INCH       WELLS              ND   BROADCAST MEDIA

            5.10 INCHES OF RAIN FELL AT THE RADIO STATION IN HARVEY
            FROM APPROXIMATELY 9 PM CDT AUGUST 21 TO 4 AM AUGUST 22.

&&

PJA
Local storm report, Aug 22, 8:29 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
929 AM CDT FRI AUG 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             ROLETTE                 48.66N 99.84W
08/21/2008  M0.88 INCH       ROLETTE            ND   BROADCAST MEDIA

            30 MINUTES OF NICKEL HAIL.

0829 PM     HAIL             ANAMOOSE                47.88N 100.24W
08/21/2008  M0.88 INCH       MCHENRY            ND   BROADCAST MEDIA

0850 PM     HAIL             3 W SOUTH FAIRFIELD     47.12N 103.26W
08/21/2008  M0.88 INCH       BILLINGS           ND   PUBLIC

            ESTIMATED 55 TO 60 MPH WINDS

0904 PM     TSTM WND GST     6 N DICKINSON           46.97N 102.79W
08/21/2008  E60.00 MPH       STARK              ND   AMATEUR RADIO

0904 PM     TSTM WND GST     6 N DICKINSON           46.97N 102.79W
08/21/2008  E60.00 MPH       STARK              ND   AMATEUR RADIO

            60 MPH WINDS.

0904 PM     TSTM WND GST     6 N DICKINSON           46.97N 102.79W
08/21/2008  E60.00 MPH       STARK              ND   AMATEUR RADIO

0905 PM     HAIL             5 N DICKINSON           46.95N 102.79W
08/21/2008  M1.25 INCH       STARK              ND   AMATEUR RADIO

0924 PM     TSTM WND GST     7 NW TAYLOR             46.97N 102.53W
08/21/2008  M58.00 MPH       STARK              ND   TRAINED SPOTTER

1020 PM     HAIL             MEDORA                  46.91N 103.52W
08/21/2008  M0.75 INCH       BILLINGS           ND   LAW ENFORCEMENT

1027 PM     FLASH FLOOD      HARVEY                  47.77N 99.94W
08/21/2008                   WELLS              ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS STREET FLOODING IN THE CITY OF
            HARVEY ALONG WITH UNDERPASSES BLOCKED.

1030 PM     HAIL             CENTER                  47.12N 101.30W
08/21/2008  M0.88 INCH       OLIVER             ND   LAW ENFORCEMENT

1055 PM     HAIL             5 N WASHBURN            47.36N 101.03W
08/21/2008  E0.88 INCH       MCLEAN             ND   PUBLIC

            SOME NICKEL SIZE HAIL ACCOMPANIED BY VERY HEAVY RAIN.

0140 AM     HAIL             RICHARDTON              46.88N 102.32W
08/22/2008  E0.75 INCH       STARK              ND   LAW ENFORCEMENT

0400 AM     HEAVY RAIN       HARVEY                  47.77N 99.94W
08/22/2008  M5.10 INCH       WELLS              ND   BROADCAST MEDIA

            5.10 INCHES OF RAIN FELL AT THE RADIO STATION IN HARVEY
            FROM APPROXIMATELY 9 PM CDT AUGUST 21 TO 4 AM AUGUST 22.

&&

JVINING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Adams

When
August 22, 11:00 AM CST to 1:00 PM CST
Where
Adams forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High winds occurred at the Hettinger Automated Surface Observing System site.

High Wind, Bowman

When
August 22, 11:00 AM CST to 1:00 PM CST
Where
Bowman forecast zone
Measured
38 kt (44 mph) estimated sustained
Reported by
ASOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High winds estimated by emergency management officials.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129812, 130709.